Alert archive / Arkansas / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Shreveport, LA

August 9, 2014Hempstead County, Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Aug 9, 2014, 11:21 AM CDT for Hempstead County, Howard County, Sevier County, Arkansas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2014, 11:21 AM CDT (16:21 UTC)
Expired
Aug 9, 2014, 2:15 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Hempstead County, AR, Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 142 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 12:30 PM CDTFLASH FLOOD6 Nnw Lockesburg, ARWATER UP TO THE BOTTOM OF THE COSSATOT RIVER BRIDGE ON HWY 71...BETWEEN DE QUEEN AND LOCKESBURG.
Aug 9, 12:45 PM CDTFLASH FLOODDe Queen, ARREPORTS OF FLASH FLOODING ON NUMEROUS COUNTY ROADS.
Aug 9, 12:54 PM CDTFLASH FLOODDe Queen, ARREPORTS OF FLASH FLOODING ON NUMEROUS COUNTY ROADS.
Aug 9, 12:58 PM CDTFLASH FLOOD6 Nnw Lockesburg, ARWATER UP TO THE BOTTOM OF THE COSSATOT RIVER BRIDGE ON HWY 71...BETWEEN DE QUEEN AND LOCKESBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 4.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1841 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WGUS54 KSHV 091621
FFWSHV
ARC057-061-133-091915-
/O.NEW.KSHV.FF.W.0012.140809T1621Z-140809T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1121 AM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...NASHVILLE...MINERAL SPRINGS...
  DIERKS...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...HORATIO...DE QUEEN...

* UNTIL 215 PM CDT

* AT 1121 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM THUNDERSTORMS CONTAINING HEAVY RAINFALL OVER THE 
  WARNED AREA. DOPPLAR RADAR INDICATES THAT THESE THUNDERSTORMS CONTINUE 
  TO BACKBUILD NORTHWEST INTO EXTREME EASTERN MCCURTAIN COUNTY OKLAHOMA...
  AND WILL SPREAD EAST SOUTHEAST ACROSS MUCH OF SEVIER AND HOWARD COUNTIES
  DURING THE NEXT COUPLE OF HOURS. SURFACE AND RADAR REPORTS INDICATE THAT
  WIDESPREAD TWO TO IN EXCESS OF FOUR INCHES OF RAIN HAS FALLEN ACROSS 
  THE WARNED AREA THIS MORNING...WITH THIS ADDITIONAL HEAVY RAINFALL 
  SPREADING OVER ALREADY SATURATED GROUNDS. THUS...FLASH FLOODING IS 
  POSSIBLE OVER PORTIONS OF THE WARNED AREA THROUGH EARLY AFTERNOON.   

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOLLETTE...
  LOCKESBURG...GILLHAM...CORINTH...CENTER POINT AND BEN LOMOND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO IN EXCESS OF THREE INCHES ARE 
POSSIBLE IN THE WARNED AREA THROUGH 215 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

&&

LAT...LON 3423 9392 3419 9391 3419 9382 3401 9381
      3401 9375 3395 9355 3382 9372 3378 9397
      3382 9427 3392 9439 3394 9439 3394 9442
      3399 9448 3420 9447 3420 9425 3425 9424

$$

15
1 follow-up statement
789 
WGUS74 KSHV 091818
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
118 PM CDT SAT AUG 9 2014

ARC057-061-133-091915-
/O.CON.KSHV.FF.W.0012.000000T0000Z-140809T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HEMPSTEAD AR-HOWARD AR-SEVIER AR-
118 PM CDT SAT AUG 9 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
SEVIER...HOWARD AND HEMPSTEAD COUNTIES...

AT 118 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THUNDERSTORMS 
WITH VERY HEAVY RAINFALL PRODUCING FLASH FLOODING OVER PORTIONS OF THE 
WARNED AREA. THE SEVIER COUNTY SHERIFFS OFFICE HAS REPORTED HIGH WATER 
ON MANY ROADS ACROSS THE COUNTY...WITH THE HIGHWAY 71 BRIDGE OVER THE 
COSSATOT RIVER BETWEEN DEQUEEN AND LOCKESBURG NEARLY TOPPED. SURFACE AND 
RADAR REPORTS INDICATE THAT WIDESPREAD THREE TO IN EXCESS OF SIX INCHES 
OF RAIN HAS FALLEN ACROSS THE WARNED AREA...WITH THE HEAVIEST RAINFALL 
EXPECTED TO PERSIST ACROSS NORTHERN SEVIER AND CENTRAL HOWARD COUNTY 
ALONG AND NORTH OF A DEQUEEN TO LOCKESBURG AND MINERAL SPRINGS LINE 
DURING THE NEXT HOUR.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GILLHAM...
DIERKS...DE QUEEN...CORINTH AND CENTER POINT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN
THE WARNED AREA THROUGH 215 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

&&

LAT...LON 3423 9392 3419 9391 3419 9382 3401 9381
      3401 9375 3395 9355 3382 9372 3378 9397
      3393 9418 3404 9447 3420 9447 3420 9425
      3425 9424

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:50 AM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 9, 6:50 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
650 AM CDT SAT AUG 9 2014

.AVIATION...
LOCALIZED MVFR/IFR CEILINGS AND VISIBILITIES POSSIBLE ACROSS
SELECT TERMINALS THROUGH 09/15Z. VCSH/VCTS CONDITIONS POSSIBLE
TODAY ACROSS AREA TERMINALS AS A MID-LEVEL TROUGH MOVES ACROSS THE
REGION. OTHERWISE...LIGHT SOUTHWEST WINDS THIS MORNING TO INCREASE
TO 6-12 KNOTS TODAY BEFORE GRADUALLY DIMINISHING TONIGHT. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  76  96  77  96 /  30  20  30  20  30
MLU  94  74  94  75  94 /  40  20  30  30  30
DEQ  94  72  95  73  93 /  40  30  30  30  20
TXK  94  75  94  76  94 /  40  20  30  30  30
ELD  91  73  94  74  92 /  40  20  30  30  30
TYR  96  76  97  77  95 /  30  20  20  10  20
GGG  96  76  96  76  95 /  30  20  20  20  20
LFK  97  76  97  77  97 /  20  20  20  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05
Hazardous weather outlook, Aug 9, 5:25 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 AM CDT SAT AUG 9 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101030-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
525 AM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN
TODAY...MAINLY DURING THIS AFTERNOON AND EARLY EVENING. WHILE A
FEW ISOLATED STORMS MAY PRODUCE SOME GUSTY WINDS...NO WIDESPREAD
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY THROUGH
MUCH OF THE NEXT SEVEN DAYS...MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:45 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier60 min
Aug 8, 10:24 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier66 min
Aug 9, 10:20 AM CDTAreal Flood AdvisorySHVHempstead, Howard, Sevier3 hr
Aug 9, 2:19 PM CDTAreal Flood WarningSHVHempstead, Howard, Sevier3 hr

Nearby

Flash Flood Warnings in Arkansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.